Alert archive / Kentucky / Tornado Warnings in 2025
Tornado Warning 20, NWS Charleston, WV
NWS Charleston, WV issued this tornado warning at Apr 25, 2025, 8:19 PM EDT for Greenup County, Kentucky. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 25, 2025, 8:19 PM EDT (00:19 UTC)
- Expired
- Apr 25, 2025, 8:30 PM EDT
- In force
- 11 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Greenup County, KY
The radar
The Charleston,WV radar (KRLX), 107 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 567 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted.
789
WFUS51 KRLX 260019
TORRLX
KYC089-260030-
/O.NEW.KRLX.TO.W.0020.250426T0019Z-250426T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston WV
819 PM EDT Fri Apr 25 2025
The National Weather Service in Charleston West Virginia has issued a
* Tornado Warning for...
North central Greenup County in northeastern Kentucky...
* Until 830 PM EDT.
* At 819 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Franklin Furnace, or near Wheelersburg, moving
east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
north central Greenup County, including the following locations...
Grays Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3867 8290 3868 8287 3867 8286 3866 8286
3861 8285 3861 8289
TIME...MOT...LOC 0019Z 263DEG 20KT 3864 8287
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
251 follow-up statement
476
WWUS51 KRLX 260024
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
824 PM EDT Fri Apr 25 2025
KYC089-260033-
/O.EXP.KRLX.TO.W.0020.000000T0000Z-250426T0030Z/
Greenup KY-
824 PM EDT Fri Apr 25 2025
...THE TORNADO WARNING FOR NORTH CENTRAL GREENUP COUNTY WILL EXPIRE
AT 830 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 3867 8290 3868 8287 3867 8286 3866 8286
3861 8285 3861 8289
TIME...MOT...LOC 0023Z 263DEG 20KT 3864 8284
$$
25What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at Apr 25, 7:36 PM EDT, 43 minutes earlier.
Area forecast discussion, Apr 25, 7:36 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 736 PM EDT Fri Apr 25 2025 .SYNOPSIS... Increasing chances for showers and storms through tonight. Remaining unsettled through Saturday. High pressure returns early next week, then becoming unsettled again midweek. && .NEAR TERM /THROUGH SATURDAY/... As of 730 PM Friday... Still seeing scattered showers and a few thunderstorms drift across the area this evening. They will continue into the overnight hours, especially across the mountains where the higher PoPs are located. Cold front is slated to cross overnight too which will eventually skew most of the chances along the mountains by early morning. As of 1235 PM Friday... No significant changes were necessary to the inherited forecast. Area remains in the warm sector of an approaching low and mid level shortwave, that will eventually move east towards the area later today and tonight, with increasing coverage of showers and isolated storms as it does so. Precipitation amounts thus far have generally remained rather light, generally a third of an inch or so in the last 6 hours, with some locally heavier amounts up to half an inch just to our west. We are still outlooked in a marginal risk for excessive rainfall and a localized minor flooding issue cannot be completely ruled out, mainly in poor drainage or low lying areas. Still not expecting anything in the way of severe due to an overall lack of instability. The low and shortwave will move east on Saturday with precipitation gradually decreasing as we progress through the day. It will become windy however, as pressure gradient tightens in response to high pressure building in from the north and west. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 1219 PM Friday... High pressure will move back overhead Sunday, and dry, comfortable weather will return. Afternoon temperatures will reach the middle to upper 60s areawide with mostly sunny skies. Dry, tranquil weather will continue Monday under the influence of high pressure. Temperatures will turn a bit warmer Monday as winds shift back out of the south. Expect highs into the upper 70s to near 80 in the lowlands Monday. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 1219 PM Friday... Showers and thunderstorms will return Tuesday into Wednesday as another frontal boundary approaches. There is some potential for strong to severe thunderstorms Tuesday afternoon and evening as a front approaches from the west and a 500-mb vort. max approaches from the southwest. Sfc to 6 km shear should be sufficient for thunderstorm organization, with models showing about 30-40 kts of shear by 00Z Wednesday. The best instability appears to be across northwest West Virginia and southeast Ohio. This would be the most likely location of strong to severe thunderstorms Tuesday afternoon and evening based on current model guidance, which could change. SPC currently has this area outlooked in a 15% threat for severe weather Tuesday. There is still plenty of time for things to change, so we will wait and see how models fine tune the forecast over the coming days. The weather pattern looks rather messy the rest of the week with models showing continuous streams of 500-mb vorticity approaching from the southwest through Thursday or Friday. The aforementioned frontal boundary in the previous paragraph may stall over the area Wednesday and Thursday, leading to continued shower and thunderstorm chances. Confidence in this portion of the forecast is low to medium, because shower coverage and intensity will depend on the location of the stalled front. && .AVIATION /23Z FRIDAY THROUGH WEDNESDAY/... As of 725 PM Friday... Flight conditions will leave much to be desired this evening and overnight with showers and thunderstorms continuing to move up from the southwest well into the evening. MVFR and IFR ceilings and visbys will accompany any thunderstorms as will variable wind directions and gusts within stronger cells. Most of the convective activity and heavier rainfall will wane by ~06z, with higher chances for precipitation remaining across the mountains. Ceilings and visbys will gradually lower to MVFR and IFR across the area overnight ahead of a cold front. Ceilings will remain MVFR or IFR through much of the day Saturday before west to east improvement occurs late in the afternoon. More chances for showers and some thunderstorms into Saturday afternoon, though higher chances will remain across the mountains. Winds will be light and from the southwest through the night and could be gusty across the mountains at times. Some LLWS may accompany the FROPA tonight and it has been added at sites with the lightest winds. For tomorrow, winds will be gusty and northwesterly behind the front. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing, location, and intensity of showers and storms may vary from forecast. Timing, duration and coverage of lower ceilings may also vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H M M H H H H H H H H HTS CONSISTENCY M M H H H H H H H H M H BKW CONSISTENCY H H H H H M M H H H H M EKN CONSISTENCY H M M M M M L H H H H M PKB CONSISTENCY H M H H H M H H H M H H CKB CONSISTENCY H H M M H H M H M M M M AFTER 00Z SUNDAY... No widespread IFR expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/JMC NEAR TERM...SL/LTC SHORT TERM...JMC LONG TERM...JMC AVIATION...LTC
Hazardous weather outlook, Apr 25, 4:30 AM EDT, 15 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 430 AM EDT Fri Apr 25 2025 KYZ101>103-105-VAZ003-004-WVZ005-013-024-025-260830- Greenup-Carter-Boyd-Lawrence-Dickenson-Buchanan-Wayne-Lincoln-Mingo- Logan- 430 AM EDT Fri Apr 25 2025 This Hazardous Weather Outlook is for northeast Kentucky, southwest Virginia, and portions of southern and western West Virginia. .DAY ONE...Today and Tonight. Thunderstorms are possible at times today and tonight. Heavy rainfall may cause locally high water issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-075-076-083>087-WVZ006>011-014>020-026>034-039-040- 515>526-260830- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 430 AM EDT Fri Apr 25 2025 This Hazardous Weather Outlook is for southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. Thunderstorms are possible at times today and tonight. Heavy rainfall may cause locally high water issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 25, 4:16 PM EDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
416 PM EDT Fri Apr 25 2025
WVZ516-518-252115-
Southeast Raleigh-Southeast Fayette-
416 PM EDT Fri Apr 25 2025
...HEAVY RAIN WILL CAUSE RAPID RISES ON CREEKS IN EAST CENTRAL
RALEIGH AND SOUTHEASTERN FAYETTE COUNTIES...
Locations impacted include...
Meadow Bridge.
Heavy rain will cause streams and creeks to rise near bankfull
and may cause ponding of water on roadways and low-lying areas.
Do not drive your vehicle through flooded roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3769 8106 3794 8098 3795 8081 3791 8078
3787 8078 3787 8082 3782 8094 3777 8089
3776 8089 3774 8092 3772 8089 3771 8089
3771 8098 3770 8098
TIME...MOT...LOC 2014Z 240DEG 49KT 3780 8091
25Special weather statement, Apr 25, 7:42 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
742 PM EDT Fri Apr 25 2025
KYZ101-260015-
Greenup-
742 PM EDT Fri Apr 25 2025
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENUP COUNTY...
At 741 PM EDT, a strong thunderstorm was located 8 miles west of
Letitia, or 15 miles north of Carter Caves State Park, moving east at
30 mph.
Winds gusts up to 40 mph are possible with this storm.
Locations impacted include...
South Shore, Letitia, Grays Branch, Haverhill, South Portsmouth,
Greenup, and Franklin Furnace.
&&
LAT...LON 3855 8310 3859 8307 3863 8307 3864 8305
3866 8305 3868 8303 3870 8304 3873 8303
3872 8298 3875 8292 3875 8288 3873 8287
3869 8288 3866 8286 3862 8286 3857 8282
3853 8314
TIME...MOT...LOC 2341Z 251DEG 27KT 3860 8316
25Nearby
Tornado Warnings in Kentucky, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.